Alert archive / Illinois / River Flood Warnings in 2021
River Flood Warning 17, NWS Chicago, IL
NWS Chicago, IL issued this river flood warning at Jun 29, 2021, 1:34 PM CDT for Cook County, Illinois; Lake County, Indiana. It took effect at Jun 29, 2021, 4:14 PM CDT. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2021, 1:34 PM CDT (18:34 UTC)
- In effect from
- Jun 29, 2021, 4:14 PM CDT
- Expired
- Jun 29, 2021, 6:20 PM CDT
- In force
- 2 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cook County, IL, Lake County, IN
The radar
The Chicago radar (KLOT), 48 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Calumet River at Munster (LCMI3). The gauge peaked at 11.41 ft at Jun 29, 2021, 1:00 PM CDT.
- Action stage
- 11.5 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05536195, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
832 WGUS43 KLOT 291834 FLWLOT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Chicago IL 134 PM CDT Tue Jun 29 2021 ...The National Weather Service in Chicago IL has issued a Flood Warning for the following rivers in Indiana...Illinois... Little Calumet River at Munster (Hohman Avenue) affecting Cook and Lake IN Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... These forecasts are based on observed precipitation as well as forecast precipitation 24 hours into the future. Changes to the rainfall forecast, or any additional rainfall after 24 hours, may cause changes to these river forecasts. A Flood Warning means water levels above flood stage are imminent or may already occurring. Persons along rivers and streams in the warned area should take immediate precautions to protect life and property. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov/Chicago and water.weather.gov The next statement is expected around 445 AM CDT late tonight. && ILC031-INC089-300945- /O.NEW.KLOT.FL.W.0017.210629T2114Z-210630T1200Z/ /LCMI3.1.ER.210629T2114Z.210630T0000Z.210630T0600Z.NO/ 134 PM CDT Tue Jun 29 2021 The National Weather Service in Chicago has issued a * Flood Warning for the Little Calumet River at Munster (Hohman Avenue). * Until Wednesday morning. * At 1:00 PM CDT Tuesday the stage was 11.4 feet. * Flood stage is 12.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage late this afternoon to a crest of 12.5 feet this evening. It will then fall below flood stage just after midnight tonight. * Impact...At 12.5 feet, Most areas outside of the levee-protected area are inundated in Hammond and Munster. * Flood History...This crest compares to a previous crest of 12.2 feet on 08/17/1987. && LAT...LON 4163 8756 4159 8740 4153 8743 4157 8758 $$ Birk
1 follow-up statement
304 WGUS83 KLOT 292320 FLSLOT Flood Statement National Weather Service Chicago IL 620 PM CDT Tue Jun 29 2021 ...The Flood Warning is cancelled for the following rivers in Indiana...Illinois... Little Calumet River at Munster (Hohman Avenue) affecting Cook and Lake IN Counties. ILC031-INC089-300030- /O.CAN.KLOT.FL.W.0017.000000T0000Z-210629T2320Z/ /LCMI3.1.ER.210629T2114Z.210630T0000Z.210630T0600Z.NO/ 620 PM CDT Tue Jun 29 2021 ...The Flood Warning for the Little Calumet River at Munster (Hohman Avenue) has been cancelled... The Flood Warning is cancelled for the Little Calumet River at Munster (Hohman Avenue). * At 6:00 PM CDT Tuesday the stage was 11.0 feet. * Flood stage is 12.0 feet. * Forecast...The river is expected to fall to 6.0 feet Tuesday evening. && LAT...LON 4163 8756 4159 8740 4153 8743 4157 8758 $$ Birk
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this river flood warning went out at Jun 29, 1:18 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 29, 1:18 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
118 PM CDT Tue Jun 29 2021
.SHORT TERM...
309 AM CDT
Through Wednesday...
Forecast focus remains on shower/thunderstorm trends including heavy
rain and severe potential through today. Weak surface cold front
sags across the forecast area later tonight into Wednesday, which
will gradually shift the axis of deepest moisture south/southeast.
Flash flood watch remains in place for the entire forecast area
today with no changes planned at this time. Will allow day shift to
monitor trends in rainfall placement today for any possible need to
extend the watch into tonight or Wednesday, which if deemed
necessary would likely be for the southern parts of the cwa.
Early morning surface analysis indicates a weak/diffuse warm front
north of the cwa across southern WI. Moist and humid warm sector was
in place across the region south of the front, with surface temps
and dew points generally in the lower 70s. 00Z soundings from DVN
and ILX have a tropical look to them, characterized by weak lapse
rates through the column, and PWATs approaching 1.9 inches. GOES-16
water vapor continues to depict a plume of deeper moisture extending
from the western Gulf to the Great Lakes region, around the western
periphery of an elongated upper ridge centered to our east across
the mid-Atlantic region and downstream of an upper trough from
western Ontario to the central Plains. This upper pattern which has
been blocked in place over the last several days is finally starting
to shift, as the upper trough begins to move slowly east in response
to a gradual weakening of the eastern ridge. As this occurs, weak
surface low pressure over the upper Midwest will move slowly east
through Wednesday, which will allow a weak trailing cold front to
push slowly southeast across the forecast area.
In the mean time, clusters of scattered showers and thunderstorms
will continue to develop within the deep moisture plume downstream
of the upper trough axis and surface cold front. As has been the
case over the last several days, these will mainly be driven by
minor little short wave disturbances and MCV circulation within the
southwesterly flow aloft as well as the daily cycle of diurnal
surface warming and destabilization. Regional radar mosaic currently
indicates isolated/scattered showers within the moist plume from
northern MO into southern WI. Expectation is that these will mainly
affect the northwest half of the forecast area this morning, before
coverage increases late morning/midday with daytime heating.
Combination of peak diurnal heating and a mid-level short wave
lifting northeast out of OK later today should result in peak shower
and thunderstorm coverage this afternoon. With PWATs continuing to
run near 2 inches, these showers and especially thunderstorms will
again be efficient rainfall producers. Combined with rounds of
locally heavy rainfall over the past several days, the threat of
flooding/flash flooding will persist. The stronger thunderstorm
cells will also present the potential for isolated severe damaging
wind gusts owing to precipitation loading and also the presence of
slightly stronger deep layer shear today associated with the
eastward movement of the upper trough and the southern periphery of
stronger mid-level flow across the region. Convection should
decrease in coverage and intensity early this evening with sunset
and the loss of diurnal instability, though scattered showers and
thunderstorms may persist overnight in the confluent region ahead of
the approaching cold front. The front will continue to sag south
across the cwa Wednesday, which should focus most of the greatest
additional thunderstorm threat along and south of I-80 by the
afternoon hours. As indicated above, an extension of the flash flood
watch may ultimately be necessary south of I-80.
Warm and muggy conditions will continue today and Wednesday, though
with a slight drop in dew point temps across northern parts of the
cwa Wednesday behind the front. Surface winds will also likely turn
onshore Wednesday afternoon near Lake Michigan, which will provide
some lake cooling for those areas.
&&
.LONG TERM...
238 AM CDT
Wednesday night through Monday...
In the wake of a cold front Wednesday night, Thursday will be
noticeably less humid. A secondary front off Lake Michigan by early
afternoon will usher in breezy northwest winds. Widely scattered
showers and thunderstorms may develop during the afternoon hours as
a sharp upper-level wave dives south over the western Great Lakes
cooling mid-level temperatures sufficiently for some 1000+ J/kg of
MLCAPE. Thursday does not look like a washout however, and most
areas will reach the 80 degree mark except along the lakeshore where
the low to mid 70s are expected.
Friday onward through the holiday weekend look splendid! Friday will
feature below normal highs in the lower 70s followed by highs in the
low to mid 80s Saturday and Sunday. Partly sunny skies and light
winds are expected with slim to no chances for precipitation each
day. Temperatures Sunday evening look to be in the neighborhood of
the mid to upper 70s--perfect for fireworks. An early glimpse at
next week reveals a trend toward warming temperatures and a return
of chances for shower and thunderstorm.
Borchardt
&&
.AVIATION...
For the 18Z TAFs...
Aviation forecast concerns for this TAF period include:
-The potential for thunderstorms this afternoon and again tomorrow
afternoon
-A period of MVFR ceilings tomorrow morning
-A wind shift associated with a lake breeze tomorrow afternoon
Morning thunderstorms have moved on from the terminals. Additional
thunderstorm development across northern Illinois this afternoon remains
possible, but less likely now compared to previous TAF issuances
with an increasingly evident lack of a surface boundary/surface
convergence to force convective development. A mid-level
perturbation moving into northwestern Illinois might still provide
enough of a boost for a few thunderstorms to develop, and an
isolated thunderstorm or two that forms in central Illinois may
still sneak into the Chicago metro, so have opted to keep the
inherited TEMPO TSRA group for the Chicago-area terminals for now
and will re-evaluate whether to keep it or not for the 21Z AMDs.
Like this morning's storms, any thunderstorms that do make their
way near the terminals will likely feature torrential downpours
and lowered ceilings, though some gustier winds may be possible
with these as well.
A weak cold front will drop through the region overnight. No wind
shift or appreciable precipitation is anticipated with its
passage, but ceilings over the Chicago-area terminals could dip
into MVFR territory for a period of time mid-late Wednesday
morning as the front passes through. This could also happen a
little earlier during the morning at RFD, but the signal in model
guidance for this actually happening there is mixed, so did not
have enough confidence to include a period of MVFR ceilings in the
18Z RFD TAF.
Additional showers and thunderstorms will form along the cold
front tomorrow, but the main axis of precipitation looks like it
will remain south of the Chicago-area terminals, for the most
part. Nevertheless, a lake breeze is expected to develop during
the late morning/early afternoon hours tomorrow, and in addition
to shifting winds to easterly behind it, it could become a focus
for convective development. As a result, a PROB30 for ORD and
MDW has been introduced to account for any potential
thunderstorms that may ultimately form along the lake breeze.
Ogorek
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108
until 7 PM Tuesday.
IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 7
PM Tuesday.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 29, 12:56 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1256 PM CDT Tue Jun 29 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-301800- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1256 PM CDT Tue Jun 29 2021 /156 PM EDT Tue Jun 29 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Thunderstorm Risk...with an associated: Limited damaging wind risk...up to 60 mph. Limited Hail risk...up to quarter size. Limited Flooding Risk. DISCUSSION... Additional rounds of scattered thunderstorms with torrential downpours and gusty winds and possible hail are expected this afternoon. The highest coverage of storms is likely to be southeast of I-55. Flooding of ditches, farm fields, and roadways may occur beneath the strongest storms, especially in areas that already received heavy rainfall over the past several days. A Flash Flood Watch remains in effect for northern Illinois and northwestern Indiana through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Flooding Risk. Limited Thunderstorm Risk. Thursday... Limited Thunderstorm Risk. High Swim Risk. Friday... High Swim Risk. .SPOTTER INFORMATION STATEMENT... Spotters will likely needed, but reports of rainfall amounts and any high winds or hail are appreciated. GENERAL STORM MOTION OF THE DAY: Moving toward the east northeast at 30 to 35 mph. LMZ740>745-301800- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1256 PM CDT Tue Jun 29 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated Thunderstorm Risk...with an associated: Limited thunderstorm wind gust risk...up to 40 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Thunderstorm Risk. Thursday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. KJB Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Special weather statement, Jun 29, 11:36 AM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Chicago/Romeoville 1136 AM CDT Tue Jun 29 2021 ILZ023-033-INZ010-291715- Iroquois IL-Kankakee IL-Newton IN- 1136 AM CDT Tue Jun 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KANKAKEE...NORTHERN IROQUOIS AND SOUTHWESTERN NEWTON COUNTIES UNTIL 1215 PM CDT... At 1135 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Martinton to Gilman. Movement was east at 20 mph. Wind gusts up to 50 mph and pea sized hail will be possible with these storms. Funnel clouds are also possible. Locations impacted include... Watseka, Gilman, Clifton, Morocco, St. Anne, Sheldon, Ashkum, Hopkins Park, Martinton, Crescent City, Danforth, Beaverville, Donovan, Sammons Point, Papineau and Iroquois. Including the following interstate... I-57 between mile markers 281 and 299. This includes... US 41 Dragway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4110 8735 4074 8752 4072 8812 4104 8786 TIME...MOT...LOC 1635Z 258DEG 19KT 4095 8782 4075 8801 Petr
Special weather statement, Jun 29, 1:14 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Chicago/Romeoville 114 PM CDT Tue Jun 29 2021 INZ010-011-019-291900- Newton IN-Jasper IN-Benton IN- 114 PM CDT Tue Jun 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR BENTON...SOUTHERN NEWTON AND SOUTHWESTERN JASPER COUNTIES UNTIL 200 PM CDT/300 PM EDT/... At 113 PM CDT/213 PM EDT/, Doppler radar was tracking strong thunderstorms along a line extending from Earl Park to near Boswell to near Williamsport. Movement was east at 20 mph. Wind gusts up to 50 mph and pea size hail will be possible with these storms. Locations impacted include... Fowler, Kentland, Otterbein, Remington, Oxford, Goodland, Boswell, Earl Park, Ambia, Dunnington, Wadena, Swanington, Templeton and Raub. Including the following interstate... Indiana I-65 between mile markers 200 and 208. LAT...LON 4076 8753 4089 8710 4048 8709 4048 8753 TIME...MOT...LOC 1813Z 253DEG 17KT 4069 8738 4057 8738 4031 8732 Petr
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:09 PM CDT | Special Weather Statement | LOT | McHenry | 36 min |
| Jun 28, 9:50 PM CDT | River Flood Warning | LOT | Iroquois | 6 days |
| Jun 29, 8:03 AM CDT | Areal Flood Advisory | LOT | Cook, Will | 3 hr |
| Jun 29, 11:36 AM CDT | Special Weather Statement | LOT | Iroquois | 39 min |
| Jun 29, 1:36 PM CDT | River Flood Advisory | LOT | Cook | 15 hr |
| Jun 29, 3:26 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 49 min |
| Jun 29, 4:58 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 21 min |
| Jun 29, 5:32 PM CDT | Special Weather Statement | LOT | Livingston | 28 min |
| Jun 28, 9:49 PM CDT | River Flood Warning | LOT | Jasper, Porter | 8 days |
| Jun 29, 6:49 AM CDT | Special Weather Statement | LOT | Lake | 41 min |
| Jun 29, 12:18 PM CDT | Severe Thunderstorm Warning | LOT | Jasper, Newton | 72 min |
| Jun 29, 1:14 PM CDT | Special Weather Statement | LOT | Benton | 46 min |
| Jun 29, 3:07 PM CDT | Special Weather Statement | LOT | Benton | 53 min |
| Jun 29, 4:11 PM CDT | Special Weather Statement | LOT | Jasper, Newton | 64 min |
| Jun 29, 4:44 PM CDT | Special Weather Statement | LOT | Porter | 46 min |
Nearby
River Flood Warnings in Illinois, 2021River Flood Warnings in Indiana, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.